Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 196, NWS Des Moines, IA

June 22, 2017Butler County, Franklin County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 22, 2017, 8:55 PM CDT for Butler County, Franklin County, Iowa. It was in force for 65 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2017, 8:55 PM CDT (01:55 UTC)
Expired
Jun 22, 2017, 10:00 PM CDT
In force
65 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
2.0 in
Wind
50.0 mph

Counties Butler County, IA, Franklin County, IA

The radar

The Des Moines radar (KDMX), 134 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 8:59 PM CDTHAIL 12 Ese Aredale, IA
Jun 22, 9:03 PM CDTHAIL 0.881 N Dumont, IADIME TO NICKEL HAIL JUST NORTH OF DUMONT. DELAYED REPORT. TIME ESTIMATED BY RADAR.
Jun 22, 9:07 PM CDTTSTM WND DMGBristow, IALARGE TREE DOWN ACROSS THE ROAD. DELAYED REPORTED RELAYED BY BUTLER COUNTY EMERGENCY MANAGEMENT.
Jun 22, 9:10 PM CDTHAIL 1Bristow, IA
Jun 22, 9:15 PM CDTHAIL 11 Nne Allison, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.9 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2017-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2017-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1245 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1090 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

727 
WUUS53 KDMX 230155
SVRDMX
IAC023-069-230300-
/O.NEW.KDMX.SV.W.0196.170623T0155Z-170623T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
855 PM CDT THU JUN 22 2017

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northeastern Franklin County in north central Iowa...
  Central Butler County in north central Iowa...

* Until 1000 PM CDT.

* At 855 PM CDT, a severe thunderstorm was located 11 miles southwest
  of Greene, or 11 miles northwest of Allison, moving east at 30 mph.

  HAZARD...Two inch hail. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles. 

* Locations impacted include...
  Allison, Clarksville, Shell Rock, Dumont, Bristow, Hansell, Aredale
  and Allison Municipal Airport.

People attending the Butler County Fair should seek safe shelter 
immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4276 9313 4287 9312 4286 9255 4258 9255
TIME...MOT...LOC 0155Z 286DEG 24KT 4282 9299 

HAIL...2.00IN
WIND...<50MPH
 
$$

Cogil
3 follow-up statements
795 
WWUS53 KDMX 230211
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
911 PM CDT THU JUN 22 2017

IAC069-230220-
/O.CAN.KDMX.SV.W.0196.000000T0000Z-170623T0300Z/
Franklin IA-
911 PM CDT THU JUN 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FRANKLIN COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4272 9299 4284 9298 4280 9255 4258 9255
TIME...MOT...LOC 0210Z 292DEG 26KT 4277 9286 

$$

IAC023-230300-
/O.CON.KDMX.SV.W.0196.000000T0000Z-170623T0300Z/
Butler IA-
911 PM CDT THU JUN 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR CENTRAL BUTLER COUNTY...

At 910 PM CDT, a severe thunderstorm was located near Allison, moving
southeast at 30 mph.

HAZARD...Golf ball size hail. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
Allison, Clarksville, Shell Rock, Dumont, Bristow and Allison
Municipal Airport.

People attending the Butler County Fair should seek safe shelter 
immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4272 9299 4284 9298 4280 9255 4258 9255
TIME...MOT...LOC 0210Z 292DEG 26KT 4277 9286 

HAIL...1.75IN
WIND...<50MPH
 
$$

Cogil
772 
WWUS53 KDMX 230226
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
926 PM CDT THU JUN 22 2017

IAC023-230300-
/O.CON.KDMX.SV.W.0196.000000T0000Z-170623T0300Z/
Butler IA-
926 PM CDT THU JUN 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTHEASTERN BUTLER COUNTY...

At 925 PM CDT, a severe thunderstorm was located near Allison, moving
east at 30 mph.

HAZARD...Quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Allison, Clarksville, Shell Rock and Allison Municipal Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4269 9284 4279 9282 4277 9255 4258 9255
TIME...MOT...LOC 0225Z 288DEG 24KT 4273 9272 

HAIL...1.00IN
WIND...<50MPH
 
$$

Cogil
970 
WWUS53 KDMX 230250
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
950 PM CDT THU JUN 22 2017

IAC023-230300-
/O.EXP.KDMX.SV.W.0196.000000T0000Z-170623T0300Z/
Butler IA-
950 PM CDT THU JUN 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BUTLER COUNTY
WILL EXPIRE AT 1000 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 4269 9284 4279 9282 4277 9255 4258 9255
TIME...MOT...LOC 0250Z 286DEG 24KT 4269 9251 

$$

Cogil

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:02 PM CDT, 5 hours 53 minutes earlier.

Area forecast discussion, Jun 22, 3:02 PM CDT, 5 hours 53 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
302 PM CDT Thu Jun 22 2017

.SHORT TERM.../Tonight through Friday/
Issued at 300 PM CDT Thu Jun 22 2017

The focus of the short term forecast is the potential for strong
to severe thunderstorms tonight into early Friday morning.
Scattered showers and isolated thunderstorms have festered through
the afternoon across portions of south central Iowa. Convection
has been focused along 20 knot jet axis and weak MCV tracking
along the Missouri state line.

The next round of thunderstorms will initiate near an advancing
cold front. At 300 PM, front extends near Sioux City to Mason
City. The front will begin to surge southeast with shortwave
aloft moving through the Northern Plains aiding convective
initiation. Ahead of the front, an unstable airmass is in place
with MU CAPE values near 1500 j/kg. 0-3 km bulk shear is progged
near 30-45 knots. Strong to marginally severe thunderstorms are
expected with damaging winds and hail possible.

Showers and thunderstorms will end over south central Iowa by 6
AM Friday. Surface high pressure will build over the Dakotas with
a cooler and drier airmass spreading over the Midwest. A Northwest
wind will be increasing during the afternoon with a tightening
pressure gradient. Highs will be unseasonably cool with 70s for
most locations.

.LONG TERM.../Friday night through Thursday/
Issued at 300 PM CDT Thu Jun 22 2017

Highlights of the extended forecast include a continuation of
below average temperatures through the middle of next week with
chances for precipitation mid to late next week.

Surface high pressure will build from the Northern Plains into
the Ozarks through Monday. The associated airmass will bring highs
in the 70s with lows in the upper 40s and 50s. Dry conditions are
expected with the exception of Saturday afternoon in north
central Iowa. A shortwave trough digging over the Midwest and
daytime heating will create enough instability for a few showers
and isolated thunderstorms.

An upper ridge begins to build into the Plains on Tuesday. The
pressure gradient will begin to increase across the Plains ahead
of a leeside trough. Chances for showers and thunderstorms will be
on the increase with return flow developing along with
temperatures returning to near to above average.

&&

.AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/
Issued at 1234 PM CDT Thu Jun 22 2017

While storms have moved away from most TAF sites, KDSM will
continue to battle scattered storms early in the 18z issuance
period. Then all TAF sites will battle storms this evening with
cold frontal passage. Overall, VFR conditions expected, but may
see conditions fall to MVFR at times, especially with stronger
storms and frontal passage itself. Hints at some fog post frontal
passage, but confidence in winds going light enough not there to
introduce any at KFOD/KMCW/KALO, so have held off.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Angle
LONG TERM...Angle
AVIATION...Curtis
Hazardous weather outlook, Jun 22, 3:31 PM CDT, 5 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
331 PM CDT Thu Jun 22 2017

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-232045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
331 PM CDT Thu Jun 22 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Numerous thunderstorms will develop near and along an advancing
cold front through tonight. There will be a slight risk of severe
weather with large hail, damaging wind and locally heavy rains the
primary threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm chances return to the forecast Tuesday Night and
Wednesday. The severe weather potential during these times will be
better determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed from late this afternoon into the evening.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:30 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock45 min
Jun 22, 8:22 PM CDTSevere Thunderstorm WarningDMXButler, Cerro Gordo, Franklin38 min
Jun 22, 9:49 PM CDTSevere Thunderstorm WarningDMXDallas, Polk41 min
Jun 22, 10:44 PM CDTSevere Thunderstorm WarningDMXJasper, Polk46 min
Jun 22, 11:08 PM CDTSevere Thunderstorm WarningDMXMarion, Polk, Warren37 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.